Every drug has some side effects. Chemotherapy involving single or combination of multiple doses for treating cancer cells is a well-known therapy. While cancer patients are undergoing chemotherapy, they may suffer from some side effects as well. Nausea after chemotherapy is a common side effect. Know what causes nausea after chemotherapy.

But, it is not the fact that all chemo drugs may trigger nausea. It is also observed that nausea after chemotherapy with the application of single or combination of drugs varies from person to person as well.

What Causes Nausea After Chemotherapy?

What Causes Nausea After Chemotherapy?

What causes nausea after chemotherapy is a question that haunts many people. Nausea after chemotherapy depends upon certain drugs related factors:

  • Type(s) of chemotherapy drug(s) applied upon the patient
  • Whether the patient is taking Chemotherapy simultaneously with other form of treatment like radiation.
  • The dose of the drugs (high doses of chemo is a common risk factor triggering nausea
  • Duration and intervals of Chemo Cycles as long intervals reduce the side effect between the time gaps
  • How the drugs are given; if chemotherapy drugs are intravenous which trigger nausea more often and quick. It is only because the drugs absorbed faster through veins than that of the oral doses of chemotherapy drug(s).
  • Other drugs in use (such as pain medicines)

What causes nausea after chemotherapy also depends upon some personal risk factors:

  • Every patient may not response similarly to a dose or type of chemotherapy
  • Patients with tumors in the brain are most prone to nausea after chemotherapy
  • Whether there was any medical history of nausea in the past.
  • Females are more prone to this side effect
  • Younger patients may face the side effect more often than the patient over 50 years
  • Those who have experienced morning sickness during pregnancy
  • Patients found anxious or nervous go through nausea
  • Patients who had past history of motion sickness develop nauseous tendency
  • Prone to vomiting in any common sickness like indigestion, fever etc.
  • People who are alcoholic to some extent undergo nauseous tendency

What causes nausea after chemotherapy also depends upon the drugs used. Some chemotherapy drugs that are the common causes of nausea after chemotherapy include the following,

Alemtuzumab, Altretamine, Azacitidine, Bendamustine, Treanda, Busulfan, Carboplatin, Carmustine, Cisplatin, Clofarabine, Crizotinib, Cyclophosphamide, Cytarabine, Dacarbazine, Dactinomycin, Daunorubicin, Doxorubicin, Epirubicin, Estramustine and Etoposide, to name a few.

This is not true that all chemotherapy drugs cause nausea as a side effect. Hence, it is best decided by the treating oncologist as to which drug is more efficient and safe in case of a particular patient.

How Long Does Nausea After Chemotherapy Last?

How long does nausea after chemotherapy last, varies depending on the type of occurrences. Some of the common occurrences regarding nausea after chemotherapy include

Acute Occurrence

  • It usually happens for few minutes to hours after chemotherapy is given.
  • In this case, nausea after chemotherapy may last for first 24 hour, after which it can reduce.
  • The worst of this acute sickness sometimes is accompanied with vomiting and mostly happens about 5 or 6 hours after chemo.

Delayed Occurrence

  • This occurrence may surface after or more than 24 hours of chemotherapy.
  • It may last in intervals for up to 5 to 7 days after chemotherapy. This is more likely to happen with certain types of chemo.

Anticipatory Occurrence

  • It is a conditional response.
  • This kind of occurrence appears to be the result of previous experiences with chemotherapy that had led to nausea sometimes with or without vomiting.
  • In this case, the brain pairs together all the sensory organs like sights, sounds, and smells in inducing vomiting and/or nausea. However, this may not last for long, while in some cases it can last for few days, depending on the severity of the previous experience.
  • Anticipatory nausea and/or vomiting starts as a person prepares for the next treatment, before the chemotherapy is actually given. The feeling of the brain expects that nausea and/or vomiting will happen recall the earlier occurrence of vomiting.
  • About 1 in 3 people may get anticipatory nausea, but only about 1 in 10 will have vomiting before the chemo.

Breakthrough Occurrence

  • Sometimes or often nausea happens even during treatment. However, this may not last long, as treatment is given to manage it.
  • It is a breakthrough occurrence and needs to be followed by more or different medicines to prevent further nausea and vomiting.

Refractory Occurrence

  • Applying preventive or regulatory medicines result in preventing or controlling nausea but when the drugs are not working.
  • It happens as the side effect and nausea after chemotherapy becomes a refractory that will no longer respond to the medicines the patient is getting to prevent it.
  • Refractory vomiting may happen after a few or even several chemotherapy treatments and may last for few days or weeks.

Managing Nausea after Chemotherapy

Nausea after chemotherapy is a common side effect of cancer treatment. But in most cases, these side effects can be controlled with preventive medications and other measures. If the patient requires chemotherapy for the first time, steps can the taken to prevent or decrease nausea after chemotherapy. This can help make you more comfortable during your cancer treatment.

Preventing nausea is better, effective and easier than to stop nausea at the time of occurrence only. But, no one drug can prevent or control chemo-related nausea and vomiting completely when it starts to appear. This is because chemo drugs act on the body in different ways and each person responds to chemo and to anti-nausea drugs differently.

Commonly physicians draw an appropriate treatment plan after going through the medical history of a particular patient.

Following factors are considered while treating a patient with chemotherapy:

  • Chances, probability and risk of occurring nausea whiles starting chemotherapy.
  • Unhurried selection of drugs for chemotherapy acts upon the brain stem with known side effects of nausea with appropriate preventive medicines beforehand.
  • Considering the past history of nausea and / or vomiting
  • Preventive treatment should start before the chemotherapy to prevent nausea.
  • Applying a lowest effective dose of the anti-nausea medicine is a best preventive measure.
  • Treatment should continue for as long 7 to 10 days.
  • Maintaining a regular schedule of anti-nausea medicines all throughout strictly
  • Starting of a new cycle of chemo after a detailed conversation with the Doctor and allied persons regarding what did and didn't work the last time.

Also Read:

Written, Edited or Reviewed By:

, MD, FFARCSI

Last Modified On: November 27, 2017

Pain Assist Inc.

Pramod Kerkar
  Note: Information provided is not a substitute for physician, hospital or any form of medical care. Examination and Investigation is necessary for correct diagnosis.

Popular Video

Save

Symptom Checker

Hair Care

Irritable Bowel Syndrome

Weight Loss

Acne Health

Slideshow:  Home Remedies, Exercises, Diet and Nutrition

Find Pain Physician

Subscribe to Free ePainAssist Newsletters

By clicking Submit, I agree to the ePainAssist Terms & Conditions & Privacy Policy and understand that I may opt out of ePainAssist subscriptions at any time.

Copyright © 2017 ePainAssist, All rights reserved.

DMCA.com Protection Status